Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

How can fluid behind my eardrum be treated?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2422 Questions
I am 46 years old, 5'3" tall, 195 lbs. I have hypthyroidism, polycystic ovarian syndrome, asthma and allergies, sinus problems, am bipolar, have insomnia, hypoglycemia and a history of c diff. A little over two weeks ago I woke up one morning with my right ear feeling full and pretty much plugged. At times there is a high pitched ringing in the ear, at others a low hum as a generator would cause. I have no pain, no discharge. I saw my family doctor, and he said I had fluid behind my eardrum, but no sign of infection. He had me do 4 days of prednisone, use nasal spray, use a decongestant, an antihistamine, and Singulair. Nothing has worked. My doctor said it was eustachian tube dysfunction. I'm supposed to see an ENT on Friday. I am worried this will never go away. I can hear my voice in my head when I talk and it's driving me nuts. I do feel a little better than I did two weeks ago, but the ringing/roaring is still there. Can you offer advice?
Posted Sat, 21 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 42 minutes later
Dear Candacebthomas,

Thank you for your query.

1. Otitis Media with Effusion (OME) also known as Serous Otitis Media (SOM) is more common in children because their Eustachian Tube anatomy is different from that of an adult.

2. If you did not have any endoscopy may help.)

3. Your allergy and sinus problems may be associated with this condition. Your other current co-existing conditions and medication are mostly not related, except for sudafed. Sudafed can cause dependence and rebound congestion. Singulair and Mucinex should relieve symptoms.

4. An Impedance Audiogram (I/A) will pick up any build up of fluid behind the eardrum (Type 'B' Tympanogram). A PTA (Pure Tone AUdiogram will pick up the conductive hearing loss associated with your hearing your own voice while talking and the tinnitus (Ringing/ hum in the ear). When this ear heals, these problems should disappear.

5. The first line of treatment after confirming that there is no sensorineural hearing loss is conservative anti-allergic, anti-leukotriene, oral and topical decongestants, mucolytics and steam inhalation. If there are signs of infection, antibiotics and anti inflammatory medication may be added. Your detailed ear examination is important. It may show fluid levels, air bubbles, dullness, tympanosclerois and decreased eardrum movement on Vasalva Maneuver.

6. If this fluid does not reduce or if this persists for may weeks, it tends to dry and develop the consistency of 'glue'. Then it may be necessary to do a myringotomy and grommet (ventilation tube) insertion. You may have to repeat the I/A at intervals. It is a simple and objective test.

7. This is not a serious problem and can be treated easily. Many people are restless and disturbed by a blocked ear. If your tests are in order, this will be temporary.

Hope I have answered your query. You may need to fill in the latest information. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor